Long-term follow-up of patients with doxorubicin-induced cardiac toxicity after chemotherapy for osteosarcoma

Alessandra Longhi, Stefano Ferrari, Gaetano Bacci, Salvatore Specchia

Research output: Contribution to journalArticle

Abstract

The overall survival of patients with osteosarcoma of the extremity with localized disease has greatly improved in recent decades and today about half of them are long-term survivors (i.e. more than 10 years). Owing to the increased number of long-term survivors, late side effects of combined chemotherapy are more evident and have been better studied. Doxorubicin-induced cardiac toxicity is still an important and ominous side effect even if the percentage of affected patients is low. In this study, we report the incidence of clinically symptomatic cardiac toxicity induced by doxorubicin, in our series of 755 patients with localized osteosarcoma of the extremity, who had been treated from 1983 to 2000 with different protocols at our institution. Thirteen (1.7%) patients developed a clinically symptomatic cardiac toxicity (New York Heart Association class II-IV). Six of them died. Of the seven still alive, three needed a heart transplant. The case report of these 13 patients is described in detail. A higher incidence of cardiac toxicity was noted in women patients (eight women=2.5% and five men=1.1%). Cumulative dose and dose intensity (cumulative dose/week of treatment) are the most important risk factors in developing doxorubicin-related cardiomyopathy.

Original languageEnglish
Pages (from-to)737-744
Number of pages8
JournalAnti-Cancer Drugs
Volume18
Issue number6
DOIs
Publication statusPublished - Jul 2007

Keywords

  • Cardiomyopathy
  • Chemotherapy
  • Doxorubicin toxicity
  • Osteosarcoma

ASJC Scopus subject areas

  • Cancer Research
  • Oncology
  • Pharmacology

Fingerprint Dive into the research topics of 'Long-term follow-up of patients with doxorubicin-induced cardiac toxicity after chemotherapy for osteosarcoma'. Together they form a unique fingerprint.

  • Cite this